Distress and sleep in amphetamine-type stimulant users with a psychotic or affective disorder

ABSTRACT

Misuse of amphetamine-type stimulant (ATS) drugs may disrupt key neurodevelopmental processes in young people and confer protracted neurocognitive and psychopathological harm. ATS users with a co-occurring psychiatric illness are typically excluded from research, reducing generalisability of findings. Accordingly, we conducted a cross-sectional examination of key clinical, sleep, socio-occupational and neurocognitive measures in current, past and never users of ATS drugs who were accessing a youth mental health service (headspace) for affective- or psychotic-spectrum illnesses. Contrary to hypotheses, groups did not differ in psychotic symptomology, socio-occupational functioning or neurocognitive performance. Current ATS users were however significantly more distressed and reported poorer subjective sleep quality and greater subjective sleep disturbances than never users, with a trend toward greater depressive symptomology in current users. Regression analyses revealed that depressive symptoms, daily ATS use and socio-occupational functioning predicted distress, and depressive symptoms and distress predicted subjective sleep quality. Our findings suggest that distress and poor sleep quality reflect a particular pathophysiology among ATS-using patients, which may negatively impact treatment engagement. Delineating the factors that disrupt social and neurobiological development in young people (such as substance use) warrants further investigation, including longitudinal study.

Access the paper at:

https://www.sciencedirect.com/science/article/pii/S0165178117312684

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s